Objective: To describe the fifth reported instance, as of February 15, 2006, of a severe interaction between simvastatin and amiodarone and hypothesize inhibition of CYP3A4 as the major mechanism.
Case summary: A 72-year-old white man (178 cm, 77.2 kg) with diabetes mellitus, hyperlipidemia, hypertension, and mild azotemia was hospitalized on September 21, 2004, with thigh weakness, achiness, and dark urine for 7 days. Coronary artery bypass had been performed on July 7, 2004. Amiodarone 200 mg/day was started on July 10, and simvastatin 80 mg/day was initiated on August 13. Laboratory testing on the present admission included creatine kinase (CK) 19,620 U/L (reference range 60-224), blood urea nitrogen 50 mg/dL, creatinine 2.6 mg/dL, aspartate aminotransferase (AST) 912 U/L (30-60), alanine aminotransferase (ALT) 748 U/L (30-60), urine myoglobin 71,100 microg/L (<50), and serum myoglobin 13,877 microg/L (<110). Simvastatin and amiodarone were discontinued, and the patient was hydrated with forced alkaline diuresis. Thirteen days later, his CK was 323 U/L, creatinine 1.7 mg/dL, ALT 145 U/L, and AST 37 U/L.
Discussion: Simvastatin is metabolized primarily by CYP3A4, and amiodarone is a recognized inhibitor of this enzyme. This may, therefore, account for the presumed drug interaction.
Conclusions: An objective causal assessment suggests that rhabdomyolysis, renal failure, and possibly hepatotoxicity were probably related to an amiodarone-simvastatin interaction.